July Forum- Anti-TNF and IBD. What came first, the chicken or the egg?
Welcome to the July Edition of #chatJRheum
With July comes the start of a new academic year and I would like to first express a warm welcome to new and returning rheumatology residents. My hope is that this forum will be a supportive online community for discussion, questions, and advice around the rheumatology literature. Thank you for joining the discussion!
Now onto this month’s article that highlights a recurrent debate in rheumatology of cause or effect when it comes to side effects of anti-rheumatic therapy. In this case, the spotlight is on anti-TNF therapy, specifically Enbrel, and its possible association with inflammatory bowel disease (IBD). The authors present 3 new cases of patients treated with Enbrel who subsequently went on to develop IBD, and review the literature for similar cases. It adds to the growing literature on immunologic phenomena with anti-TNF therapy and raises interesting questions:
- Who is at risk of this phenomenon, and how does it present?
This systematic review identified 53 other similar cases of IBD following anti-TNF therapy. This phenomenon was most commonly seen in patients with JIA (followed by rheumatoid arthritis) treated with Enbrel. The average age of IBD onset was 17 years, but one study from France reported a case in an 83-year old woman with RA. Among cases, Crohn’s disease was more often diagnosed (38/56) than ulcerative colitis (9/56). The average time from Enbrel treatment to IBD onset was 27 months (+/- 24 months). These observations highlight the need for both pediatric and adult rheumatologists treating JIA to be aware of this rare but potential phenomenon among patients treated with Enbrel.
- Along with potential side effects of anti-TNF therapy are reports of rare paradoxical immunologic reactions, including psoriasis, vasculitis, and interstitial lung disease. Is IBD another immune mediated side effect?
The authors admit this causal effect can be hard to ascertain. It has been described that pediatric patients with JIA have a higher prevalence of IBD, and the peak onset of IBD is between 15 and 30 years of age. In addition, IBD- associated inflammatory arthroplasty can precede onset of GI symptoms. Therefore, one could argue that these cases of newly diagnosed IBD on Enbrel had joint symptoms before the onset of clinically significant IBD and were misdiagnosed. And since Enbrel is not a treatment for IBD, these patients went on to develop clinical manifestations of IBD not because of the Enbrel but because of disease progression with ineffective treatment. Yet, in many of these patients, GI symptoms improved or subsided with discontinuation of Enbrel alone, whereas only a few patients had persistent symptoms requiring alternative therapy to treat both IBD and arthritis.
I’ll end with one final thought and that is the rarity of such immunologic phenomena in anti-TNF therapy. Is this this enough to change practice?
- Dr. Sarah Troster, Forum Editor